Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 114, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 18, 2003, 4:57 PM EDT for Bladen County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 18, 2003, 4:57 PM EDT (20:57 UTC)
- Expired
- Jul 18, 2003, 6:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
County Bladen County, NC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1106 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 182057 SVRILM NCC017-182200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 457 PM EDT FRI JUL 18 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA * UNTIL 600 PM EDT * AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER EAST ARCADIA...OR ABOUT 18 MILES EAST OF WHITEVILLE...DRIFTING NORTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... COUNCIL AROUND 500 PM EAST ARCADIA AROUND 525 PM KELLY AROUND 600 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. LAT...LON 3440 7849 3437 7834 3446 7821 3460 7837 $$ TRA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:40 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 18, 2:40 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 240 PM EDT FRI JUL 18 2003 MODELS IN SURPRISINGLY GOOD AGREEMENT WITH SPECIFICS OF THE FORECAST BOTH SHORT AND LONG TERM. IN THE SHORT TERM...AN UPPER DISTURBANCE WILL APPROACH FROM THE WEST SATURDAY MORNING BRINGING SHOWERS/TSTMS EARLIER IN THE DAY THAN NORMALLY EXPECTED THIS TIME OF YEAR. COVERAGE SHOULD BE DECENT GIVEN AMOUNT OF LOW LEVEL MOISTURE AND SOME DYNAMICS ALOFT. CORFIDI VECTORS INDICATE A FAIRLY RAPID STORM MOTION OF 260/30 WHICH WILL LIMIT THE HEAVY RAIN THREAT. AS THE VORT MOVES OFFSHORE DURING THE AFTERNOON...POPS WILL TAPER OFF FROM WEST TO EAST WITH CLEARING SKIES FORECAST. WITH NVA AND DRY NW FLOW ALOFT SAT NIGHT AND SUNDAY...POPS WILL BE HELD TO ONLY 20 PERCENT. FULL LATITUDE TROF GETS CARVED OUT ACROSS THE EASTERN U.S. DURING THE EXTENDED WITH GOOD CHANCES OF CONVECTION TUE-THU. MODELS ARE ACTUALLY ATTEMPTING TO DRIVE A FRONT ALL THE WAY THROUGH THE CAROLINAS THURSDAY. CLIMO SAYS THIS IS TOUGH TO DO THIS TIME OF YEAR...BUT GIVEN PROGGED STRENGTH OF THE SYSTEM WILL CONTINUE TO INDICATE FROPA WITH DRYING CONDITIONS FRI. MARINE: BERMUDA HIGH EXPECTED TO DOMINATE COASTAL WATERS NEXT FEW DAYS. META IMPLYING ROUND OF SHWRS/CNVTN EARLY SAT WHICH MAY AFFECT CW AND META/ETA TRYING TO BRING BACK DOOR FRONT ACROSS NRN PORTIONS OF WATERS EARLY SAT BUT FEATURE SHORTLIVED AND NOT CONVINCED IT WILL IMPACT AREA. EXPECT SW FLOW TO DOMINATE AT LEAST UNTIL THU WHEN NEXT FRONT IS FORECAST TO APPROACH AREA. NOT MUCH ADJUSTMENT NEEDED TO SEAS WHICH I EXPECT TO BE GENERALLY LESS THAN 3 FT UNTIL LATE IN THE WEEK WHEN PG INCREASES WITH APPROACHING FRONT. PRELIM NUMBERS... ILM 74 88 73 90 / 30 50 40 20 FLO 72 89 71 91 / 30 50 20 20 CRE 73 86 73 87 / 30 50 40 20 LBT 72 88 70 90 / 30 50 20 20 .ILM... .NC...NONE. .SC...NONE. PUBLIC...TRA MARINE...RWA
Hazardous weather outlook, Jul 18, 5:10 AM EDT, 11 hours 47 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-181115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 510 AM EDT FRI JUL 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL ARE EXPECTED TODAY AND TONIGHT... MAINLY DURING THE AFTERNOON AND EVENING. THE STORMS WHICH FORM WILL MOVE SLOWLY AND WILL DROP VERY HEAVY RAINFALL OVER LOCALIZED AREAS. THERE IS A RISK OF ISOLATED FLOODING UNDER THE HEAVIEST THUNDERSTORMS. MONITOR SHORT TERM FORECASTS AND FLOOD STATEMENTS OR WARNINGS FOR THE LATEST INFORMATION. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG BOTH THE EAST AND SOUTH FACING BEACHES TODAY. A SOUTHEAST SWELL WILL HELP GENERATE RIP CURRENTS...PARTICULARLY ON BEACHES WHICH FACE TOWARD THE SOUTHEAST. ADDITIONAL INFORMATION IS CONTAINED IN A MARINE WEATHER STATEMENT. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. RAN
In the hours before
Special weather statement, Jul 18, 4:51 PM EDT, 6 minutes before
NCZ099-182115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 451 PM EDT FRI JUL 18 2003 ...STRONG THUNDERSTORM TO AFFECT NORTHEASTERN COLUMBUS COUNTY... A STRONG THUNDERSTORM OVER NORTHEASTERN COLUMBUS COUNTY NEAR THE TOWN OF BOLTON ON HIGWAY 74 76 WILL SLOWLY DRIFT NORTHEAST BETWEEN 450 PM AND 515 PM...DROPPING TORRENTIAL RAINFALL AND PRODUCING SMALL HAIL AND WIND GUSTS OVER 40 MPH. TRAVELERS ON HIGHWAY 74 76 BETWEEN BOLTON AND DELCO SHOULD DRIVE SLOWLY AND WATCH FOR STANDING WATER IN POOR DRAINAGE AREAS. HEAVY RAINFALL WILL REDUCE VISIBILITY TO ONLY A FEW HUNDRED FEET...SO DRIVE SLOWLY AND ALLOW FOR EXTRA DISTANCE BETWEEN VEHICLES. TRA
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.